Oklahoma, 2013High Wind in Oklahoma, May 1, 2013
May 1, 2013 · NWS AMA · 1 event in 1 county or zone
A cold front moved through the Oklahoma Panhandle during the early morning hours of the 1st. The strong post frontal surface pressure gradient caused surface winds to increase into the 35 to 39 mph range for several hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the Oklahoma Panhandle during the early morning hours of the 1st. The strong post frontal surface pressure gradient caused surface winds to increase into the 35 to 39 mph range for several hours. An isolated high wind gust was reported by the Oklahoma Mesonet site in Goodwell (Texas County) at 5:55 AM CST as stronger upper level winds were able to mix to the surface. No other high wind gusts were reported after 5:55 am CST since the surface pressure gradient weakened in response to the cold front progressing well into central Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 1, 5:50 AM CST, 5 minutes earlier.
Area forecast discussion, May 1, 5:50 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
650 AM CDT WED MAY 1 2013
.DISCUSSION...
A COMPLICATED MESS IN THE OFFING FOR THE FIRST 24 TO 36 HOURS WITH
LOW CONFIDENCE AS TO HOW EVERYTHING WILL EVOLVE. STRONG SFC COLD
FRONT IS PLOWING SEWD ACROSS THE FCST AREA AS OF THIS WRITING. WINDS
HAVE INCREASED MARKEDLY IMMEDIATELY BEHIND IT...BUT DIMINISH SOMEWHAT
UPSTREAM...WHICH MAKES IT DIFFICULT TO ASCERTAIN WHETHER A WIND
ADVISORY IS NEEDED. HAVE OPTED TO HOLD OFF FOR NOW. HOWEVER...THERE
ARE BIG MODEL DISCREPANCIES ON WIND SPEEDS LATER TODAY THRU THURSDAY.
HAVE GONE WITH A COMPROMISE AND LEANED TOWARDS WIND ADVISORY CRITERIA
IN THE WIND GRIDS FOR TONIGHT INTO THURSDAY.
THE NEXT PROBLEM IS WINTER PRECIP. THIS IS A VERY LOW CONFIDENCE FCST
WITH RESPECT TO TYPE AND AMOUNTS. IT APPEARS FROM MODEL MAJORITY THAT
THE NERN ZONES MAY BE MOST FAVORED FOR SOME ACCUMULATION OF
SNOW...AND HAVE PAINTED GRIDS THAT WAY. A MIXED BAG OF WINTER PRECIP
WILL LIKELY SPREAD INTO THE AREA FROM NW TO SE TONIGHT. HAVE RAISED
POPS TO MDT CHC TO LIKELY ACROSS THE AREA...WITH HIGHEST VALUES NERN
ZONES AND LOWEST FAR SW TX PNHDL. METMOS AND MAVMOS SUPPORT THESE
IDEAS. HAVE HELD OFF ON WINTER WX ADVISORY THIS FAR OUT IN TIME DUE
TO LOW CONFIDENCE ON HOW PRECIP EVENT WILL EVOLVE.
FREEZE WATCH FOR TONIGHT AND THURSDAY REMAINS INTACT AT THIS TIME AS
TEMPS SHOULD FALL TO FREEZING OR BELOW ACROSS MOST OF THE AREA.
HAVE RAISED POPS FOR THURSDAY MORNING CLOSER TO MAVMOS VALUES AS MOST
MAJOR MODELS KEEP PRECIP LINGERING THRU 18Z SINCE VIGOROUS UPPER
LEVEL SHORTWAVE TROF HAS SLOWED DOWN SOME IN ITS JOURNEY ACROSS SRN
HIGH PLAINS. IMPROVING CONDITIONS THU AFTERNOON.
DRY WEATHER EXPECTED THU NIGHT AND FRIDAY. ANOTHER FREEZE WATCH AND
WARNINGS LIKELY NEEDED THU NIGHT INTO FRI MORNING FOR ALL OF FCST
AREA.
SLIGHTLY WARMER TEMPS EXPECTED FRIDAY NIGHT WHICH WILL JUMP START THE
AREA INTO A SLOW WARMING TREND OVER THE WEEKEND AND EARLY NEXT WEEK.
TEMPS WILL CLIMB INTO THE 60S OVER THE WEEKEND WITH THE RETURN OF 70
DEGREE TEMPS EARLY NEXT WEEK. THE AREA WILL RESIDE UNDER DRY
NORTHWEST FLOW ALOFT THIS WEEKEND...KEEPING DRY WEATHER FIRMLY
ENTRENCHED ACROSS THE AERA. THE UPPER AIR PATTERN BECOMES BLOCKY NEXT
WEEK...AND MEDIUM RANGE MODELS SUGGEST INCREASING CHANCES OF PRECIP
AS LOW LEVEL MOISTURE RETURNS ON SE UPSLOPE WINDS. A SHORTWAVE UPPER
LEVEL TROUGH WILL MOVE OVER THE CNTRL PLAINS...AND MAY AID IN PRECIP
CHANCES. FOR NOW HAVE KEPT POPS BELOW MENTIONABLE UNTIL BETTER RUN TO
RUN CONSISTENCY IS SEEN IN MODEL GUIDANCE.
ANDRADE/KRAUSE
&&
.FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH THE BEGINNING OF NEXT WEEK.
ANDRADE
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 62 30 45 28 60 / 10 50 30 0 0
BEAVER OK 55 31 45 27 57 / 30 70 50 0 0
BOISE CITY OK 49 26 45 25 59 / 20 50 20 0 0
BORGER TX 60 32 47 31 59 / 10 60 40 0 0
BOYS RANCH TX 59 30 45 27 61 / 10 50 20 0 0
CANYON TX 63 30 45 27 60 / 10 50 30 0 0
CLARENDON TX 68 34 46 29 61 / 10 50 40 0 0
DALHART TX 52 27 45 25 60 / 20 50 20 0 0
GUYMON OK 51 30 48 28 60 / 30 60 30 0 0
HEREFORD TX 64 30 45 26 61 / 10 40 20 0 0
LIPSCOMB TX 60 32 44 29 57 / 30 70 50 0 0
PAMPA TX 62 32 45 29 59 / 10 60 40 0 0
SHAMROCK TX 67 34 45 31 60 / 10 60 50 0 0
WELLINGTON TX 71 36 46 31 61 / 10 60 50 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
GRAY...HANSFORD...HARTLEY...HUTCHINSON...LIPSCOMB...MOORE...
OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.
OK...FREEZE WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR THE
FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
&&Hazardous weather outlook, May 1, 5:33 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
633 AM CDT WED MAY 1 2013
OKZ001>003-TXZ001>020-012115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
633 AM CDT WED MAY 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
STRONG NORTH WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL BE POSSIBLE
LATER THIS AFTERNOON THROUGH TONIGHT ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES. A WIND ADVISORY WILL LIKELY BE REQUIRED DURING PART OF
THIS TIME PERIOD.
LIGHT RAIN...LIGHT SLEET...AND LIGHT SNOW WILL BE POSSIBLE ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES TONIGHT. SNOWFALL ACCUMULATIONS OF ONE
TO TWO INCHES MAY OCCUR ACROSS THE NORTHEAST SECTIONS OF THE OKLAHOMA
AND TEXAS PANHANDLES...WITH LESS THAN ONE INCH ACCUMULATION EXPECTED
ELSEWHERE. THE COMBINATION OF THE STRONG WINDS AND SNOW MAY RESULT IN
BLOWING SNOW AND REDUCED VISIBILITIES...ESPECIALLY ACROSS THE
NORTHEAST SECTIONS OF THE PANHANDLES. A WINTER WEATHER ADVISORY MAY
BE REQUIRED FOR TONIGHT ACROSS PARTS OF THE AREA.
FREEZING OR BELOW FREEZING TEMPERATURES ARE LIKELY TONIGHT ACROSS THE
OKLAHOMA PANHANDLE AND ALL OF THE TEXAS PANHANDLE EXCEPT PARTS OF THE
FAR EASTERN AND SOUTHEASTERN TEXAS PANHANDLE. A FREEZE WATCH REMAINS
IN EFFECT FOR TONIGHT ACROSS THIS AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
STRONG NORTH WINDS OF 25 TO 35 MPH WILL CONTINUE THURSDAY ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES. A WIND ADVISORY WILL LIKELY BE
REQUIRED DURING PART OF THIS TIME PERIOD.
LIGHT SNOW MAY CONTINUE INTO THURSDAY MORNING...MAINLY ACROSS THE
EASTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES. SNOWFALL
ACCUMULATIONS AREA EXPECTED TO REMAIN BELOW ONE INCH AT THIS TIME.
THE COMBINATION OF THE STRONG WINDS AND SNOW MAY RESULT IN BLOWING
SNOW AND REDUCED VISIBILITIES...ESPECIALLY ACROSS THE NORTHEAST
SECTIONS OF THE PANHANDLES. A WINTER WEATHER ADVISORY MAY BE REQUIRED
THURSDAY MORNING ACROSS PARTS OF THE AREA.
FREEZING OR BELOW FREEZING TEMPERATURES ARE LIKELY ACROSS THE
OKLAHOMA PANHANDLE AND ALL OF THE TEXAS PANHANDLE EXCEPT PARTS OF THE
FAR EASTERN AND SOUTHEASTERN TEXAS PANHANDLE THURSDAY MORNING. A
FREEZE WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING FOR THIS
AREA.
BELOW FREEZING TEMPERATURES WILL BE LIKELY AGAIN THURSDAY NIGHT INTO
FRIDAY MORNING ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.
ADDITIONAL FREEZE WATCHES AND WARNINGS MAY BECOME NECESSARY DURING
THIS TIME PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
ANDRADE
High Wind, Texas
- When
- May 1, 5:55 AM CST to 5:56 AM CST
- Where
- Texas forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The Oklahoma Mesonet site in Goodwell reported a 58 mph wind gust at 5:55 AM CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 1 to 22, 20131 death · $50 million · 10 events
- Drought in Texas, May 1 to 31, 2013$410 million · 20 events
- Drought in Texas, May 1 to 31, 2013$50 million · 24 events
- Drought in Oklahoma, May 1 to 31, 2013$75 million · 3 events
- Heavy Snow in Iowa, May 1 to 2, 2013$1.5 million · 14 events
- Flash Flooding and Hail in Mississippi, May 1, 2013$1.6 million · 1 in hail · 3 events
- Wildfire and High Wind in California, May 1, 2013$580,000 · 62 kt wind · 6 events
- Drought in Texas, May 1 to 31, 2013$121,000 · 33 events
- Wildfire in California, May 1 to 4, 2013$400,000 · 1 event
- Flooding in North Dakota, May 1 to 31, 2013$200,000 · 2 events
- Flash Flood and Flooding in Florida, May 1 to 3, 2013$96,000 · 12 events
- Heavy Snow in Minnesota, May 1 to 5, 2013$120,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454052.